Marijuana, Real or Fake, Can Lead to Unusual Gastro ProblemLast Updated: October 22, 2012. Case studies of cannabinoid hyperemesis describe bouts of nausea, vomiting, pain.
MONDAY, Oct. 22 (HealthDay News) -- The regular use of either natural or synthetic marijuana can lead to severe nausea, vomiting and abdominal pain, according to two sets of new case studies.
This little-known condition, called cannabinoid hyperemesis, is a serious burden to the health care system because doctors often use expensive diagnostic tests and ineffective treatments in an effort to identify the cause of the patient's symptoms and treat them, the researchers said.
One telltale sign that helps pinpoint these patients: Compulsive hot bathing or showering provides temporary symptom relief.
The case studies were scheduled for presentation Monday at an American College of Gastroenterology meeting in Las Vegas.
"Most health care providers are unaware of the link between marijuana use and these episodes of cyclic nausea and vomiting, so they are not asking about natural or synthetic cannabinoid use when a patient comes to the emergency room or their doctor's office with these symptoms," Dr. Ana Maria Crissien-Martinez, of Scripps Green Hospital and Clinic in San Diego, said in an American College of Gastroenterology news release.
Cannabinoid hyperemesis was first described in 2004 in a case series of nine patients in Australia. Since then, 14 case reports and four cases series on the condition have been published.
"Patients who use cannabis -- whether natural or in a synthetic form called 'Spice' -- also don't realize their unexplained episodes of cyclic nausea and vomiting may be a result of this use, with some increasing their cannabis use because they may think it will help alleviate their symptoms -- and it actually makes them worse," Crissien-Martinez said. "The only resolution is cannabis cessation."
Crissien-Martinez co-authored a case report describing nine patients with cannabinoid hyperemesis treated at Scripps Green Hospital. The patients' average age was 30, and 88 percent of them used marijuana daily. In 80 percent of the patients, their symptoms disappeared when they stopped using marijuana.
Crissien-Martinez and her colleagues also looked at the cost of cannabinoid hyperemesis.
"We estimate $10,000 to be the minimum cost of one admission -- but on average our patients required admission to the hospital 2.8 times, a total of almost $30,000 for workup," she said.
That price does not include the added costs of primary care physician and/or gastroenterologist visits (2.5 on average) and emergency room visits (six on average).
The other case study may be the first reported case of cannabinoid hyperemesis caused by synthetic marijuana. It involved a 22-year-old man with a 10-month history of symptoms. He has been symptom-free since he stopped using synthetic marijuana.
Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
The U.S. National Institute on Drug Abuse has more about marijuana.
SOURCE: American College of Gastroenterology, news release, Oct. 22, 2012
|Previous: GI Bleeding Deaths Drop in U.S., Study Finds||Next: Health Highlights: Oct. 22, 2012|
Reader comments on this article are listed below. Review our comments policy.